05-16-17 What is Tianeptine?

Toxicology Question of the Week

May 16, 2017

What is Tianeptine?

     A few weeks ago, I came across a drug of which I was not aware. A hospital called regarding a patient who overdosed on “tianeptine”. The patient presented with lethargy and hypotension, and the ER staff requested information on the drug and treatment recommendations.

     Tianeptine is an atypical antidepressant – however, it increases serotonin (5-HT) uptake in the brain and platelets (as opposed to many of the other antidepressants in use today). It has structural similarities to the tricyclic antidepressants. Also, levels of norepinephrine and dopamine are indirectly increased in several regions of the brain.

     The drug was discovered and patented by the French Society of Medical Research in the 1960’s.  It is approved in France and other European countries, as well as in Asia.  Phase 1 clinical trials were completed in Belgium and the US in 2009; but, for unknown reasons, development of the drug was discontinued in both countries in January 2012.

    In a study by Gassaway, et al, out of Columbia University, they found tianeptine to be an effective mu-opioid receptor agonist.  Because of this finding, they postulated this agonism as the “initial molecular event” for causing the effects of this drug.

     Tianeptine is not subject to first-pass hepatic metabolism.  It is rapidly distributed in the body, but has a high protein binding (95%).  It has a short half- life (2.5 hours).  Tianeptine kinetics were not found to be altered in patients with compromised renal function or those with cirrhotic livers.

     A review of the literature revealed that naloxone had  been administered to patients who had overdosed on  tianeptine.  Mustafa, et al, reported awakening in a patient with a mixed amitriptyline and tianeptine overdose.  Sen, et al, reported naloxone  allowed extubation in a patient who overdosed on tianeptine alone.

     These reports are consistent with our current knowledge of the drug, considering the article in 2014 by Gassaway, et al, cited tianeptine as a mu-opioid receptor agonist.

      French authors Bence, Bonard, et al, reported Neonatal Abstinence Syndrome (NAS) in a child born to a mother dependent on tianeptine.  The mother had been using greater than 650 mg of the drug per day (normal dosing being approx. 25 to 50 mg/day), but her addiction was not identified throughout the pregnancy.  The child was born full-term, but unexpectedly exhibited NAS.  The child was successfully treated with morphine.  A urine drug screen performed on both the mother and child was negative. The NAS-tianeptine relationship was deemed probable.

     This appears to further support the research by Gassaway, et al, indicating that tianeptine is an agonist at the mu-receptor.

     So, from a toxicology standpoint, naloxone appears to be a reasonable initial step in treating a patient with a significant tianeptine overdose.

REFERENCES:

Gassaway MM, Rives ML, Kruegel AC, Javitch JA and Sames D. Transl Psychiatry (2014) 4:1-5.

Wagstoff AJ, Ormrod D, and Spencer CM. Mol Diag Ther (2001) 15:231-259.

Ari M, Oktar S and Duru M. Human and Experimental Toxicology 29 (9): 793-795.

Sen A, et al. Turk J Anaesth Reanim (2013) 41:229-231.

Bence C, Bonord A, Rebillard C, et al. Pediatrics. 2016; 137 (1): e20151414.

Submitted by Scott Muir, CSPI.

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vanderbilt.edu

Donna Seger, MD

Medical Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222

The Question of the Week is available on our website: www.tnpoisoncenter.org